Texas, 2014Dense Fog in Texas, December 13, 2014
December 13, 2014 · NWS AMA · 10 events in 10 counties and zones
The final in a series of consecutive days with dense fog occurred during the early morning hours of the 13th. Visibility at or below one quarter mile occurred for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Clarendon (Donley County), Claude (Armstrong County), Hereford (Deaf Smith County), Miami (Roberts County), Pampa…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The final in a series of consecutive days with dense fog occurred during the early morning hours of the 13th. Visibility at or below one quarter mile occurred for at least a short period during the indicated time range in or near the cities of Amarillo (Potter and Randall counties), Clarendon (Donley County), Claude (Armstrong County), Hereford (Deaf Smith County), Miami (Roberts County), Pampa (Gray County), Panhandle (Carson County), Vega (Oldham County), Wellington (Collingsworth County), Wheeler (Wheeler County). By 11:00 AM CST, the fog had dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 12, 11:46 PM CST, 14 minutes earlier.
Area forecast discussion, Dec 12, 11:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1146 PM CST FRI DEC 12 2014
.AVIATION...
FOR THE 06Z TAFS...AREAS OF FOG WILL DEVELOP ONCE AGAIN TONIGHT INTO
MID MORNING SATURDAY. SOME OF THE FOG MAY BECOME DENSE AT TIMES.
EXPECT CONDITIONS TO RAPIDLY IMPROVE AROUND MID MORNING SATURDAY.
WINDS WILL INCREASE SOMEWHAT ON SATURDAY ONCE THE FOG BURNS OFF AND
LOW CIGS ERODE. THE NEXT STORM SYSTEM IS NOT FCST TO IMPACT THE
TERMINAL SITES UNTIL AFTER 06Z SUNDAY.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 532 PM CST FRI DEC 12 2014/
AVIATION...
CONDITIONS REMAIN FAVORABLE FOR ANOTHER ROUND OF FOG AND LOW STRATUS
OVERNIGHT TONIGHT AT THE TERMINALS. DALHART MAY BE ON THE EDGE OF
THE LOWEST CONDITIONS AND IS EXPECTED TO LOWER TO MVFR. KAMA AND KGUY
WILL HAVE THE POSSIBILITY TO LOWER TO LIFR BY 06Z TONIGHT AND PERSIST
TO 15Z TOMORROW BEFORE IMPROVING. VFR CONDITIONS WILL PERSIST FROM
15Z THROUGH 00Z.
PREV DISCUSSION... /ISSUED 347 PM CST FRI DEC 12 2014/
DISCUSSION...
IMMEDIATE FOCUS IS ON PROSPECTS FOR ADDITIONAL DENSE FOG OVERNIGHT.
THE STRATUS SHIELD HAS MIXED OUT OVER ALL BUT THE CENTRAL/EASTERN
OKLAHOMA PANHANDLE AND THE FAR EASTERN TEXAS PANHANDLE. MODELS
SUGGEST STRATUS/FOG WILL EXPAND WESTWARD THIS EVENING IN THE
CONTINUED MOIST ENVIRONMENT AND WITH AID OF UPSLOPE LOW LEVEL WINDS.
A DENSE FOG ADVISORY MAY BECOME NECESSARY.
ATTENTION ALSO IS FOCUSED ON POTENTIAL IMPACTS FROM A POTENT UPPER
AIR LOW EXPECTED TO AFFECT THE REGION BY EARLY SUNDAY. THIS SYSTEM
HAS RESULTED IN NEWSWORTHY IMPACTS ON THE WEST COAST...AND CURRENT
VAPOR IMAGERY SHOWS EVIDENCE OF A STRONG UPPER JET NOW ENTERING THE
BASE OF THE TROUGH...SIGNALING AN IMMINENT EASTWARD EJECTION. STRONG/
DEEP FORCING WILL SPREAD EAST AS THE CLOSED LOW APPROACHES/CROSSES
THE CENTRAL NEW MEXICO ROCKIES LATE SATURDAY NIGHT/EARLY SUNDAY. ALL
EVIDENCE SUGGEST THE CENTER OF THE LOW WILL TRANSIT THE CENTRAL/
NORTHERN TEXAS PANHANDLE ON SUNDAY...AND MAY ACTUALLY DEEPEN AS IT
EMERGES OVER THE LEE SLOPES. OF NOTE IS A NARROW PLUME OF INSTABILITY
CHARACTERIZED BY SBCAPE AROUND 500 J/KG THAT PUSHES EASTWARD ACROSS
THE TEXAS PANHANDLE...IN IMMEDIATE ADVANCE OF THE SYSTEM/S DRY SLOT
AND COINCIDENT WITH DEEPLY DIFFLUENT FLOW. MODELS GENERATE CONVECTIVE
QPF AS FORCING/INSTABILITY PROGRESS EAST. DEEP LAYER WIND PROFILES
SUGGEST LINEAR FORCING/STORM MODES WHICH MAY PROMOTE A FAST MOVING
SQUALL LINE. TIMING OF THE BEST FORCING MAY HELP MITIGATE SEVERE
WEATHER POTENTIAL. HOWEVER COLD MID LEVEL TEMPS MAY SUPPORT A FEW
INSTANCES OF SMALL HAIL...AND THE MAGNITUDE OF WIND FIELDS MAY
PRESENT SOME THREAT OF DAMAGING WINDS SHOULD BOUNDARY LAYER
INSTABILITY BECOME SUFFICIENT.
OTHERWISE...SUBSIDENCE/DRY SLOT WILL SPREAD EAST ACROSS THE
PANHANDLES DURING THE AFTERNOON...WITH DECREASING RAIN CHANCES. THAT
IS EXCEPT OVER THE OKLAHOMA PANHANDLE/NORTHERN TEXAS PANHANDLE WHERE
DEFORMATION NORTH OF THE UA LOW WILL PROMOTE LINGERING PRECIP
CHANCES. IT STILL APPEARS THAT ATMOSPHERIC COLUMNS WILL NOT COOL
TO SUPPORT TRANSITIONS TO WINTRY PRECIPITATION UNTIL AFTER MIDNIGHT
SUNDAY NIGHT/MONDAY MORNING...WHEN FORCING WILL BE WANING AND
PRECIPITATION ENDING.
NEXT WEEK/S WEATHER WILL BEGIN WITH NEAR SEASONAL TEMPERATURES AND
DRY CONDITIONS IN WAKE OF SUNDAY/S SYSTEM. THE NEXT POTENTIAL FOR
ACTIVE WEATHER WILL BEGIN WEDNESDAY...WHEN A LOW AMPLITUDE SHORTWAVE
TROUGH IS PROJECTED TO QUICKLY TRANSLATE OVER WEST TEXAS. FORCING/
ASCENT ASSOCIATED WITH THIS FEATURE APPEARS TO BE WEAK...AND ONLY THE
SLIGHTEST CHANCE OF SHOWERS WILL EXIST. HOWEVER...A MUCH STRONGER
SYSTEM WILL BE DEEPENING OVER THE SOUTHWESTERN U.S. IMMEDIATELY IN
ITS WAKE. CURRENTLY PROGS FOR THE TRAJECTORY OF THIS SYSTEM SUGGEST
AT LEAST SOME POTENTIAL FOR AN IMPACTFUL WEATHER EVENT.
LINDLEY
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Dec 12, 3:02 PM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CST FRI DEC 12 2014
OKZ001>003-TXZ001>020-130915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
302 PM CST FRI DEC 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
FOG WILL DEVELOP THIS EVENING ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES. VISIBILITIES MAY DROP TO LESS THAN A MILE...AND AREAS OF
DENSE FOG WITH VISIBILITIES LESS THAN ONE QUARTER MILE MAY AGAIN
DEVELOP LATE TONIGHT...RESULTING IN HAZARDOUS DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FOG MAY PERSIST SATURDAY MORNING...WITH VISIBILITIES NEAR OR BELOW
ONE QUARTER MILE AT TIMES.
THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY ACROSS MUCH OF
THE PANHANDLES. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
LINDLEY/ELSENHEIMER
Dense Fog, Oldham
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Oldham forecast zone
- Reported by
- ASOS
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport and Hereford airport.
Dense Fog, Potter
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Potter forecast zone
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
Dense Fog, Carson
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Carson forecast zone
- Reported by
- ASOS
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
Dense Fog, Gray
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Gray forecast zone
- Reported by
- ASOS
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Amarillo airport.
Dense Fog, Wheeler
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Sheriff's Department reported visibility at about 20 feet in Wheeler at 12:26 AM CST.
Dense Fog, Deaf Smith
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Deaf Smith forecast zone
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile at Hereford airport.
Dense Fog, Randall
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Randall forecast zone
- Reported by
- NWS Employee
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Visibility less than one quarter mile observed at 4:18 AM CST.
Dense Fog, Armstrong
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Armstrong forecast zone
- Reported by
- ASOS
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
Visibility fell to one quarter mile.
Dense Fog, Donley
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Donley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Sheriff's office estimated visibility to be less than a quarter of a mile at 12:23 AM CDT.
Dense Fog, Collingsworth
- When
- December 13, 12:00 AM CST to 11:00 AM CST
- Where
- Collingsworth forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Sheriff's office estimated visibility to be less than a quarter of a mile at 12:23 AM CDT.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, December 13, 20141 death · 1 event
- Winter Weather in Wyoming, December 13 to 15, 201427 events
- Heavy Snow and Winter Weather in Colorado, December 13 to 15, 201416 events
- Heavy Snow and High Wind in New Mexico, December 13 to 15, 201452 kt wind · 12 events
- Winter Storm and Winter Weather in Colorado, December 13 to 15, 201410 events
- Heavy Snow in Montana, December 13, 2014$15,000 · 1 event
- Winter Weather in Utah, December 13 to 14, 20143 events
- Dense Fog in Arizona, December 13, 20142 events
- Waterspouts in South Atlantic Coastal Waters, December 13, 20142 events
- High Surf in Hawaii, December 13 to 14, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548885, 548886, 548887, 548888, 548889, 548890, 548891, 548892, 548893, 548894.